Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 22, NWS Grand Forks, ND

June 7, 2020Kittson County, Marshall County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 7, 2020, 6:59 PM CDT for Kittson County, Marshall County, Minnesota. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2020, 6:59 PM CDT (23:59 UTC)
Expired
Jun 7, 2020, 7:45 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kittson County, MN, Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 7:00 PM CDTHAIL 1.252 Ne Alvarado, MNNICKEL TO HALF DOLLAR SIZED HAIL.
Jun 7, 7:17 PM CDTHAIL 0.252 Sse Stephen, MNDIME TO QUARTER SIZED HAIL REPORTED ALONG HIGHWAY 75.
Jun 7, 7:17 PM CDTHAIL 12 Sse Stephen, MNDIME TO QUARTER SIZED HAIL REPORTED ALONG HIGHWAY 75.
Jun 7, 7:44 PM CDTHAIL 1.251 Nnw Halma, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 12.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 532 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
532 m²/s²
0-3 km storm-relative helicity
503 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WUUS53 KFGF 072359
SVRFGF
MNC069-089-080045-
/O.NEW.KFGF.SV.W.0022.200607T2359Z-200608T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
659 PM CDT Sun Jun 7 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Western Marshall County in northwestern Minnesota...
  Southeastern Kittson County in northwestern Minnesota...

* Until 745 PM CDT.

* At 659 PM CDT, a severe thunderstorm was located near March, or 25
  miles north of Grand Forks, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Karlstad, Stephen, Argyle, Strandquist, Halma, Florian and March. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4863 9639 4855 9639 4854 9638 4821 9667
      4819 9696 4826 9706 4874 9670
TIME...MOT...LOC 2359Z 204DEG 41KT 4826 9688 

HAIL...1.00IN
WIND...60MPH
 
$$

Lynch
1 follow-up statement
378 
WWUS53 KFGF 080022
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
722 PM CDT Sun Jun 7 2020

MNC069-089-080045-
/O.CON.KFGF.SV.W.0022.000000T0000Z-200608T0045Z/
Marshall MN-Kittson MN-
722 PM CDT Sun Jun 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN MARSHALL AND SOUTHEASTERN KITTSON COUNTIES...

At 721 PM CDT, a severe thunderstorm was located near Englund, or 31
miles east of Grafton, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Karlstad, Stephen, Strandquist, Halma, Florian, Old Mill State Park
and Englund.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4863 9639 4855 9639 4854 9638 4835 9655
      4834 9684 4840 9696 4874 9670
TIME...MOT...LOC 0021Z 204DEG 41KT 4850 9672 

HAIL...1.25IN
WIND...60MPH
 
$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:26 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 7, 5:26 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
526 PM CDT Sun Jun 7 2020

.MESOSCALE DISCUSSION...
Issued at 524 PM CDT Sun Jun 7 2020

Storms continue to fire in an unstable environment with ML CAPE
of 2000 to 3500 J/kg along and near a warm front across northeast
North Dakota and northwest Minnesota. Most of the convection thus
far has occurred in northwest Minnesota along or ahead of the
warm front where there is better effective SRH with values ranging
from 200 to 500 m2/s2. There has been some additional development
of storms near the Red River as storms interacted with an outflow
boundary caused by earlier convection. This intersection of
boundaries is an area that could produce intensification that
could result in a tornado. This initial wave of storms continues
to move north towards Canada at 30 to 50 mph. So far storms have
been discrete, but close together such that they have been
fighting each other for the favorable environment.

With additional cumulus towers present farther south within the
Tornado Watch area additional storms are expected to fire along
the Highway 200 and Interstate 94 Corridor. These storms will be
moving with the same storm motion to the north where the
environment remains favorable for additional severe development.
One of the limiting factors continues to be high LCLs with most of
the area above 1.5 km. There are some lower LCLs ahead of the
warm front so if storms can fire behind the front and maintain
themselves across the front tornadoes would be likely. This will
likely be the main window for tornadoes as later convection is
more likely to be of a linear storm mode with wind as the primary
threat.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 250 PM CDT Sun Jun 7 2020

For this evening...see the mesoscale discussion above. Mesoscale
discussion does not address excessive rainfall threat, but it is
something to keep in mind.  Storms will develop and move
across the same area this evening. Given very high PWATS ~1.6
inches precipitation rates will be efficient. HREF indicates areas
along the boundary will likely receive at least 2 inches of rain,
with the potential for up to 7-10 inches in localized areas.
Although we've been dry the past few weeks, this would still
likely lead to impacts.

For Monday...main concern will be severe potential east of the
valley where warm sector remains. Favorable environment will be in
place given moderate instability and strong deep layer shear. Most
guidance at least suggests scattered storms during the evening
hours, with main ingredient lacking being strong forcing.

Monday night into Tuesday night...still some uncertainty, but
guidance is trending wetter for the eastern half of our forecast
area. Mid-level baroclinic zone with strong Fgen will lead to
periods of showers, with main question exactly how far west will
showers occur. This is hinges on the track of the tropical
depression. Will need to monitor as preceding rainfall events with
an additional 1-4 inches of rain would lead to some flooding
impacts.

.LONG TERM...(Wednesday through Sunday)
Issued at 250 PM CDT Sun Jun 7 2020

West to northwest flow prevails on Wednesday, with H5 ridging to the
west and troughing to the east. An upper low, situated off the coast
of the Pacific Northwest, will work slowly eastward through the end
of the week, with ridging sliding eastward ahead of it. Synoptic
patterns within ensemble guidance suggest a continued active pattern
for Wednesday and Thursday, with quiet and drier weather likely
Friday and into the weekend.

Wednesday and Thursday: Rain and thunderstorm chances remain in the
forecast for Wednesday into Thursday, mainly for northwestern and
west-central MN. A slow-moving upper trough will move southeastward
along the flow pattern, prolonging our rain chances for the eastern
most counties within the CWA into Thursday. Instability looks low,
thus widespread severe weather is not supported at this time. High
temperatures on Wednesday and Thursday will be a bit cooler, in the
mid-60s to mid-70s.

Friday through Sunday: Warmer but primarily dry weather is expected
as temperatures rebound into the 70s to lower 80s with low humidity.
H5 ridging prevails during this time frame with subsidence
contributing to the diminished rain and thunderstorm chances. PW is
expected to be less than normal during this time frame as well.
Impacts during the Friday through Sunday time frame could include an
increased fire weather concern, but overall should remain relatively
quiet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 250 PM CDT Sun Jun 7 2020

VFR cigs and vsby for much of this afternoon, albeit with breezy
winds. Main concern this period will be thunderstorm potential,
some storms will be strong to severe this evening, with the threat
ending after midnight (closer to sunrise for KBJI).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...NC
SHORT TERM...TG
LONG TERM...Lynch
AVIATION...TG
Hazardous weather outlook, Jun 7, 3:29 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
329 PM CDT Sun Jun 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081430-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
329 PM CDT Sun Jun 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected across the region.
A couple tornadoes are possible, including the possibility for a
strong and especially dangerous tornado. In addition, any storm has
the potential to produce very large and destructive hail greater
than 2 inches, and destructive wind gusts greater than 75 mph.
Storms will initially be scattered, eventually evolving into
clusters of storms. The threat will remain isolated and then
increase in coverage after 6pm. Excessive rainfall is also possible
if storms move across the same location multiple times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms will again be possible Monday within
Minnesota with hail up to an inch and winds around 60mph. General
thunderstorm chances continue through Wednesday, with excessive
rainfall possibly leading to flash flooding Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

In the hours before

Local storm report, Jun 7, 5:49 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
549 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             MINTO                   48.29N 97.37W
06/07/2020  M1.25 INCH       WALSH              ND   PUBLIC

            REPORT RECEIVED VIA FACEBOOK.

&&
Local storm report, Jun 7, 6:02 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
602 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             MINTO                   48.29N 97.37W
06/07/2020  M1.75 INCH       WALSH              ND   LAW ENFORCEMENT

&&
Special weather statement, Jun 7, 6:05 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
605 PM CDT Sun Jun 7 2020

MNZ013>015-072345-
Red Lake MN-Pennington MN-East Polk MN-
605 PM CDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RED LAKE...SOUTH CENTRAL
POLK AND EASTERN PENNINGTON COUNTIES UNTIL 645 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maple Bay, or 32 miles south of Thief River Falls, moving northeast
at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mentor, Erskine and Marcoux around 610 PM CDT.
  Brooks and Terrebonne around 620 PM CDT.
  Plummer around 630 PM CDT.
  High Landing and Mavie around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.

LAT...LON 4754 9611 4761 9635 4816 9602 4811 9562
TIME...MOT...LOC 2304Z 204DEG 43KT 4764 9619

Knutsvig
Local storm report, Jun 7, 6:08 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
608 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             5 NNW STEPHEN           48.52N 96.92W
06/07/2020  M1.50 INCH       MARSHALL           MN   PUBLIC

&&
Local storm report, Jun 7, 6:35 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
635 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             6 ESE BORUP             47.15N 96.39W
06/07/2020  M1.50 INCH       CLAY               MN   PUBLIC

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

0530 PM     HAIL             ADA                     47.15N 96.39W
06/07/2020  M0.88 INCH       CLAY               MN   PUBLIC

&&
Local storm report, Jun 7, 6:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
646 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 E ADA                 47.30N 96.47W
06/07/2020  E0.88 INCH       Norman             MN   PUBLIC

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:29 AM CDTSpecial Weather StatementFGFHubbard46 min
Jun 7, 2:07 AM CDTSpecial Weather StatementFGFPolk38 min
Jun 7, 2:41 AM CDTSpecial Weather StatementFGFBeltrami, Clearwater49 min
Jun 7, 3:02 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake43 min
Jun 7, 3:40 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Red Lake, Roseau50 min
Jun 7, 4:23 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau23 min
Jun 7, 4:26 PM CDTSevere Thunderstorm WarningFGFMarshall, Roseau49 min
Jun 7, 4:53 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau52 min
Jun 7, 5:05 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall55 min
Jun 7, 5:07 PM CDTSpecial Weather StatementFGFRoseau53 min
Jun 7, 5:18 PM CDTSevere Thunderstorm WarningFGFMarshall57 min
Jun 7, 5:33 PM CDTSevere Thunderstorm WarningFGFClay, Mahnomen, Norman, Polk29 min
Jun 7, 5:40 PM CDTSevere Thunderstorm WarningFGFKittson50 min
Jun 7, 5:54 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall66 min
Jun 7, 6:05 PM CDTSpecial Weather StatementFGFPennington, Red Lake40 min
Jun 7, 6:15 PM CDTTornado WarningFGFKittson33 min
Jun 7, 6:34 PM CDTSevere Thunderstorm WarningFGFKittson56 min
Jun 7, 6:55 PM CDTSevere Thunderstorm WarningFGFKittson35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.